What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 4, 10:37 AM EST, 25 minutes earlier.
Area forecast discussion, Mar 4, 10:37 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1037 AM EST Wed Mar 4 2020
.SYNOPSIS...
A cold front will move south through our area today, becoming
stationary to our south tonight. Low pressure will quickly move
along the front on Thursday, passing just to our south before
moving offshore Thursday night. High pressure is expected
Friday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM: KCLX indicated a line of light to moderate
showers lifting north across the coastal GA counties. This same
feature intersected a thunderstorm over Tattnall and Evans
Counties, which has a weak mesocyclone. South of the line, sfc
dewpoints range in the upper 60s to low 70s, north of the line
dewpoints were in the low 60s. Along and south of the boundary,
shear will remain notable and will overlay with greater
instability. Tornado Watch 44 is in effect for the area until 6
PM.
Today: Deep moisture will continue to advect northeast from the
Gulf of Mexico atop a low-level frontal zone sagging southward
across our forecast area today. Strong 850 MB theta-e advection
is progged across South GA along with strengthening and backing
flow atop the boundary layer mainly south of the Altamaha River.
Our initial concern is for localized severe weather potential
across GA zones to the south of I-16 from late morning through
mid/late afternoon. Hi-resolution CAMs suggest potential for
supercells and/or short bowing convective segments moving along
the front during this time period. Even though models suggest
surface-based instability will be more favorable just to our
south, there remains some evidence for potential for severe
weather in locations close to the Altamaha like Ludowici and
Darien GA. The mesoscale looks extremely complex during this
window and the position of the cold front/northern fringes of
the instability fields remain uncertain in such a small areal
region of our forecast area. There is plenty of deep layered
shear for isolated tornadoes across South GA. This potential
along with localized damaging winds would be the main hazards if
deep convection manages to brush our southern areas of Southeast
GA.
Elsewhere, the stage is set for more wet weather and expanding
rain coverage across the region. Excellent moisture transport
and deep layered forcing and convergence suggest categorical
POPs all areas by afternoon with rainfall totals at least 1/2 to
1 inch with some higher amounts where convective rains repeat.
No changes to our Flash Flood Watch at this point. As the cold
front drops south through the area, temps will tend to fall
across northern SC zones after 18Z with winds becoming
northeast.
Tonight: More significant rainfall will occur during the evening
hours as models shift another slug of convective (albeit
elevated) rains across southern and coastal zones. Overnight,
most models suggest a break in the rains ahead of the main
short wave traversing the Gulf Coast States. There will likely
quite a bit of low stratus around the area and we cannot rule
out some build-down fog but at this point, models were not
showing any widespread fog issues.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: A mid-level low will be over the Lower MS Valley in the
morning, moving east and weakening with time. It should pass over
the Southeast U.S. in the evening as a trough. Overnight a second,
stronger trough is expected to approach from the northwest while
strengthening. Surface low pressure near the FL Panhandle in the
morning will rapidly move to the east, passing over or just to the
south of our extreme southern counties in the afternoon. The low
will quickly move out to sea in the evening and overnight while
dragging a cold front with it. Abundant moisture will be in place
across our area. Some models still have PWATs approaching 2" across
our extreme southern counties and just offshore during the afternoon.
These values are 2-3 standard deviations above normal. The combination
of good atmospheric lift at the surface, in the mid- levels, and
higher up with with a nearby jet streak will combine with all of
this moisture to generate widespread showers during the day. Locally
moderate to maybe even brief heavy rainfall is possible. Areal
rainfall amounts of 1-1.5" are expected during the daytime with
locally higher amounts. Flooding remains a concern, so the Flash
Flood Watch remains in effect for the counties that are expected
to receive the highest storm total rainfall amounts. In regards
to the severe potential, SPC has McIntosh County and vicinity
in a Slight Risk while most of the remaining areas are under a
Marginal Risk. Models now show less instability across our far
southern counties. MLCAPEs struggle to reach 500 J/kg, Showalter
values are 0 to -2, and lapse rates don't seem as steep.
Though, shear seems to have increased. The 0-6 km bulk shear is
approaches a whopping 90 kt in the afternoon. But the overall
thinking is the lack of instability, fast movement of the low,
and the fact that most of our area will see temperatures far
below normal will make it difficult for there to be severe
thunderstorms. For consistency, we maintained the slight chance
of thunderstorms in the forecast. If anything severe is able to
form, the main hazard would be damaging winds and maybe an
isolated, weak tornado. Luckily, the rain will quickly decrease
from west to east during the evening and overnight. Most
locations should be rain-free during the later half of the night
as drier air moves in from the west. High temperatures should
be in the 50s for most locations, except the lower to mid 60s
across our extreme southern counties.
Friday: The mid-levels will consist of a strengthening/amplifying
trough over the East Coast. The trough is expected to shift offshore
overnight. At the surface, the previous day's storm will be far
offshore and continuing to move away. Meanwhile, a dry cold front
will approach from the northwest, moving through during the morning
hours. Behind the front, strong high pressure is forecasted to
follow. Strong subsidence associated with the high will lead to a
dry and mostly sunny day. Cold air advection will be offset somewhat
by downsloping off the Appalachians. Highs should be a few degrees
below normal. Expect breezy conditions in the afternoon. Overnight,
continued cold air advection will cause temperatures to drop into
the 30s. Frost formation is a concern. The temperatures and clear
skies could cause some to form. Though, the elevated winds and low
dewpoints could stop it from forming. However, we will still have
saturated grounds from the previous rainfall. We opted to introduce
patchy frost for portions of our area. Additionally, the cold air
advection will cause winds to ramp up over Lake Moultrie. A Lake
Wind Advisory may be needed.
Saturday: A strong mid-level trough will be off the East Coast, with
a ridge over the central U.S. The end result will be northwest flow
overhead. Surface high pressure will settle over the Southeast U.S.,
leading to a dry day. Despite sunny skies, cold air advection will
be occurring with northerly surface winds. 850 mb temperatures and
thickness values will only support high temperatures in the mid 50s,
and slightly warmer in GA. These values are well below normal for
this time of year.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
High pressure slowly moving across the Southeast U.S. will dominate
the weather through Monday. Expect dry conditions with moderating
high temperatures. A cold front could approach on Tuesday, bringing
a chance of showers.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Deteriorating conditions expected today at both KSAV/KCHS as
expanding rains with embedded convection on tap across the
coastal corridor. Conditions initially should worsen at KSAV
where MVFR cigs were developing prior to mid morning. By mid to
late afternoon, IFR cigs are possible at both terminals as
forecast soundings show strong wedge-like profiles with building
warm air atop the cooler and saturated near-surface layers.
Periods of more substantial rains will also result in IFR vsbys
at times today and this evening. Low stratus late tonight will
result in flight restrictions but rain chances during that time
should diminish.
Extended Aviation Outlook: Low pressure will bring flight
restrictions through late Thursday. Gusty winds are possible on
Friday. VFR will prevail Friday through the weekend.
&&
.MARINE...
Winds will gradually become northeast in the wake of a cold
front from north to south today. Speeds will start off light
with some surges likely SC waters this afternoon. Models show
complex surface fields and we cannot rule out some gusts above
20 kt north of the Savannah River Entrance later today. There
could be tstms moving off the GA coast later today while
increasing rains lower vsbys below 3 NM at times as well.
There is also a potential for some sea fog, mainly south of
Charleston along and south of the Savannah River Entrance today.
We maintained only patchy fog mentions since confidence is low
with a cold front dropping into the waters.
Northeast flow will tend to increase to the north of a front
tonight and seas will build near shore to 3-4 ft late with winds
into the 15-20 kt range at times.
Thursday: Low pressure to our west in the morning will pass over or
just south of our GA waters in the afternoon, then quickly move
offshore in the evening and overnight, while dragging a front with
it. While there are still some differences in the models regarding
the wind forecast, a majority of the models indicate winds ramping
up along the coast in the afternoon, easing a bit in the evening,
then increasing again late at night. Small Craft Advisories will
probably be needed for most of the waters during the afternoon. It's
possible these advisories might need to extend into the night.
Friday: A dry cold front will push through the area in the morning,
followed by high pressure moving in behind it. An increasing surface
pressure gradient aided by cold air advection will cause northwest
winds to increase, especially in the evening and overnight. Small
Craft Advisories will be needed for all of the waters, including the
Charleston Harbor. It's possible we may have Gale conditions across
the GA waters beyond 20 nm at night.
Saturday: The center of high pressure will move over the Southeast,
causing the surface pressure gradient to lower. Winds and seas will
trend downwards. Though, Small Craft Advisories may remain in place
for a while due to elevated seas, especially for the GA waters
beyond 20 nm.
Sunday: High pressure over the Southeast will bring tranquil
conditions.
&&
.HYDROLOGY...
Expect wet conditions through Thursday evening, with periods of
heavy rainfall possible. Average rainfall totals are forecast to be
2 to 3 inches, although isolated higher amounts cannot be ruled out.
Totals will be highest across interior Georgia, and this is where
there are still ongoing issues from previous rainfall events.
we will carry a Flash Flood Watch for those areas where forecast
rainfall will only exacerbate conditions through the duration of
this event.
River levels are likely to rise again by late this week into the
weekend.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday afternoon for GAZ087-088-
099-100-114-115.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...Hazardous weather outlook, Mar 4, 10:23 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1023 AM EST Wed Mar 4 2020
GAZ101-SCZ040-042>044-047>052-051530-
Effingham-Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
1023 AM EST Wed Mar 4 2020
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy rain: Heavy rain will likely fall across the region at times
today into tonight. This rain could produce standing water in low
lying areas on roadways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain: Heavy rain will likely fall across the region Thursday.
Freezing Temperatures: Temperatures could approach freezing Friday
night and again Saturday night. Frost Advisories and/or Freeze
Watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ116>119-137>141-051530-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
1023 AM EST Wed Mar 4 2020
...TORNADO WATCH 44 IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Heavy rain: Heavy rain will likely fall across the region at times
today into tonight. This rain could produce standing water in low
lying areas on roadways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe Thunderstorms: There is a small risk for severe thunderstorms
Thursday afternoon. The main hazards are damaging winds and maybe an
isolated, weak tornado.
Heavy rain: Heavy rain will likely fall across the region Thursday.
Freezing Temperatures: Temperatures could approach freezing Friday
night and again Saturday night. Frost Advisories and/or Freeze
Watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-051530-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
1023 AM EST Wed Mar 4 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ354-051530-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
1023 AM EST Wed Mar 4 2020
...TORNADO WATCH 44 IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-051530-
Inland Berkeley-
1023 AM EST Wed Mar 4 2020
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy rain: Heavy rain will likely fall across the region at times
today into tonight. This rain could produce standing water in low
lying areas on roadways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain: Heavy rain will likely fall across the region Thursday.
Lake Winds: Gusty winds are possible over Lake Moultrie Friday
night.
A Lake Wind Advisory may be needed.
Freezing Temperatures: Temperatures could approach freezing Friday
night and again Saturday night. Frost Advisories and/or Freeze
Watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099-100-051530-
Jenkins-Screven-Candler-Bulloch-
1023 AM EST Wed Mar 4 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Freezing Temperatures: Temperatures could approach freezing Friday
night and again Saturday night. Frost Advisories and/or Freeze
Watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-051530-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1023 AM EST Wed Mar 4 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gales: There is a potential for gale force gusts Friday night. Gale
watches and warnings may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ114-115-051530-
Tattnall-Evans-
1023 AM EST Wed Mar 4 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorms: There will be a risk for severe thunderstorms
across southeast Georgia to the south of Interstate 16 today. The
time for potential severe weather will be from around midday to
sunset. The primary hazards will be damaging winds and isolated
tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorms: There is a small risk for severe thunderstorms
Thursday afternoon. The main hazards are damaging winds and maybe an
isolated, weak tornado.
Freezing Temperatures: Temperatures could approach freezing Friday
night and again Saturday night. Frost Advisories and/or Freeze
Watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 4, 10:07 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston SC
1007 AM EST Wed Mar 4 2020
GAZ114>116-041530-
Evans-Tattnall-Inland Bryan-
1007 AM EST Wed Mar 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS AND
TATTNALL COUNTIES...
At 1007 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Gordonia Altamaha State Park, or near
Reidsville, moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Reidsville, Glennville, Claxton, Hagan, Collins, Daisy, Bellville and
Manassas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3208 8221 3216 8218 3223 8221 3228 8203
3227 8197 3227 8189 3223 8181 3216 8178
3215 8176 3209 8172 3204 8177 3201 8183
3196 8188 3190 8215 3191 8222 3192 8222
TIME...MOT...LOC 1507Z 255DEG 45KT 3205 8217
ETMSpecial weather statement, Mar 4, 10:28 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
1028 AM EST Wed Mar 4 2020
GAZ100-114>116-137-138-041600-
Bulloch-Evans-Tattnall-Inland Liberty-Inland Bryan-Long-
1028 AM EST Wed Mar 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...LONG AND TATTNALL COUNTIES...
At 1028 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Glennville, moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Reidsville, Glennville, Claxton, Pembroke, Fort Stewart,
McIntosh and Lanier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3220 8210 3224 8144 3169 8143 3178 8195
3179 8195 3179 8199 3181 8202 3182 8202
3181 8203 3186 8210
TIME...MOT...LOC 1528Z 279DEG 44KT 3192 8192
ETMSpecial weather statement, Mar 4, 10:59 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
1059 AM EST Wed Mar 4 2020
GAZ116>119-138-139-041630-
Coastal Liberty-Inland Liberty-Coastal Chatham-Inland Chatham-Inland
Bryan-Coastal Bryan-
1059 AM EST Wed Mar 4 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH AND CHATHAM COUNTIES...
At 1059 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of McIntosh, or 8 miles west of
Richmond Hill, moving east at 60 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hinesville, Pooler, Richmond Hill, Tybee Island, Pembroke, Wilmington
Island, Fort Pulaski National Monument and Midtown Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3164 8124 3165 8133 3179 8165 3184 8172
3213 8162 3212 8140 3210 8139 3212 8136
3210 8108 3208 8104 3210 8100 3204 8092
3204 8089 3205 8091 3207 8088 3203 8082
3195 8084 3171 8110 3162 8110 3157 8113
TIME...MOT...LOC 1559Z 267DEG 54KT 3192 8145
ETM